Alert archive / Iowa / Blizzard Warnings in 2010

Blizzard Warning 1, NWS Omaha, NE

January 25, 20104 counties in Iowa

NWS Omaha, NE issued this blizzard warning at Jan 25, 2010, 10:02 AM CST for 4 counties in Iowa. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 25, 2010, 10:02 AM CST (16:02 UTC)
Expired
Jan 25, 2010, 9:00 PM CST
In force
11 hr
Issued by
NWS Omaha, NE

Counties Harrison County, IA, Monona County, IA, Pottawattamie County, IA, Shelby County, IA

The radar

The Omaha radar (KOAX), 72 km from the middle of the area, began a volume at 16:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 4.0 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2010-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2010-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this blizzard warning went out at Jan 25, 3:10 AM CST, 6 hours 52 minutes earlier.

Area forecast discussion, Jan 25, 3:10 AM CST, 6 hours 52 minutes before
AREA FORECAST DISCUSSION...COR FOR HEADLINES
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
310 AM CST MON JAN 25 2010

.DISCUSSION...TODAY THROUGH WEDNESDAY NIGHT.

WV IMAGERY THIS MORNING HAS LARGE UPPER LEVEL LOW AND SFC REFLECTION
CENTERED OVER THE WRN GREAT LAKES...WITH A SHORTWAVE RIDGE
UPSTREAM OVER THE ROCKIES.

STRONG UPGLIDE ADVERTISED OVER CWA THROUGH TODAY WILL AID IN
MAINTAINING AREA OF SNOW ALREADY DROPPING SWD THRU ERN SD AND ERN
NEB THIS MORNING. MOIST ADVECTION ALONG 290K SFC THOUGH RELATIVELY
WEAK AND ANTICIPATE ANY FURTHER SNOW ACCUMULATIONS WILL GENERALLY BE
AN INCH OR LESS. BIG PROBLEM THOUGH IS TIGHT SFC PRES GRADIENT
RESULTING IN PEAK WIND GUSTS 40-50 MPH ALREADY OCCURRING THIS
MORNING WITH BLOWING SNOW PUSHING VSBYS DOWN TO LESS THAN A MILE
OVER MOST OF THE IA CWA AND PORTIONS OF NORTHEAST NEB. WILL THEREFORE
UPGRADE TO WINTER WX ADV IN AREAS AFFECTED BY BLOWING SNOW AND
MAINTAIN WIND ADV OVER REST OF CWA UNTIL 6 PM THIS EVENING.
RUSH OF CAA CONTINUES THROUGH TONIGHT ON BACKSIDE OF SFC LOW
APPROACHING THE WRN GREAT LAKES. SFC WINDS GRADUALLY DECREASE TONIGHT
AS PRES GRADIENT BEGINS TO RELAX. EARLY WED MORNING WEAK AREA OF
SFC LOW PRESSURE DEVELOPS NEAR OK PANHANDLE IN RESPONSE TO POTENT
SHORTWAVE DIGGING IN OVER THE DESERT SOUTHWEST. MEANWHILE...
REINFORCING SHOT OF COLD AIR DROPPING OUT OF CANADA WILL CREATE
INTENSE LLVL BAROCLINIC ZONE AT DOORSTEP OF NRN CWA BY 12Z WED.
MOISTURE AVAILABILITY AGAIN NOT ALL THAT IMPRESSIVE BUT ENOUGH TO
JUSTIFY SMALL POPS TUESDAY NIGHT AND WEDNESDAY. OTHERWISE...CAA
SURGES SOUTHWARD WITH THE LEADING EDGE OF THE COLD FRONT EVENTUALLY
MOVING INTO SRN PLAINS/LOWER MS VLY THURSDAY MORNING. THIS SECOND
SHOT OF COLD AIR WILL LIKELY DROP OVERNIGHT LOWS INTO THE SINGLE
DIGITS THURSDAY MORNING...WITH SUB ZERO LOW FOLLOWING ON FRIDAY
MORNING.

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

06Z TAFS

TIGHT PRESSURE GRADIENT WILL REMAIN OVER THE AREA...RESULTING IN
STRONG NORTHWEST WINDS. IT APPEARS THAT VFR CEILINGS WILL GENERALLY
PREVAIL BUT WITH PERIODS OF MVFR. ALSO EXPECT PERIODS OF LIGHT
SNOW...WITH SOME BLOWING SNOW ALSO POSSIBLE.

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR
     NEZ011-012-015>018-031>034-044-045.

     WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR NEZ011-012-
     015>018-030>034-042>045-050>053-065>068-078-088>093.

IA...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR IAZ043-
     055-056-069.

     WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR IAZ043-055-056-
     069-079-080-090-091.

&&

DEE/MILLER
Hazardous weather outlook, Jan 25, 4:00 AM CST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
400 AM CST MON JAN 25 2010

IAZ079-080-090-091-NEZ030-042-043-050>053-065>068-078-088>093-251800-
BOONE-BUTLER-CASS-COLFAX-DOUGLAS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-
LANCASTER-MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PLATTE-
RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
400 AM CST MON JAN 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL AND SOUTHEAST NEBRASKA...AS WELL AS PORTIONS OF SOUTHWEST
IOWA.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW COUPLED WITH NORTHWEST WINDS GUSTING AROUND 40 TO 45 MPH
WILL RESULT IN AREAS OF BLOWING SNOW TODAY. BE ADVISED...VISIBILITIES
REDUCED TO LESS THAN A MILE IN MOST LOCATIONS ALONG WITH POTENTIALLY
SLICK ROADS MAY RESULT IN HAZARDOUS DRIVING CONDITIONS...ESPECIALLY
FOR LIGHT WEIGHT AND HIGH PROFILE VEHICLES. THUS...A WIND ADVISORY IS
IN EFFECT UNTIL 6 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

IAZ043-055-056-069-NEZ011-012-015>018-031>034-044-045-251800-
ANTELOPE-BURT-CEDAR-CUMING-DODGE-HARRISON IA-KNOX-MADISON-MONONA IA-
PIERCE-POTTAWATTAMIE IA-SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
400 AM CST MON JAN 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEBRASKA
AND WEST CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW COUPLED WITH NORTHWEST WINDS GUSTING AROUND 40 TO 45 MPH
WILL RESULT IN AREAS OF BLOWING SNOW TODAY. BE ADVISED...NEAR WHITE
OUT CONDITIONS AND VERY SLICK ROADS WILL CREATE HAZARDOUS DRIVING
CONDITIONS THROUGH LATE THIS AFTERNOON...ESPECIALLY FOR LIGHT
WEIGHT AND HIGH PROFILE VEHICLES. THUS...A WINTER WEATHER ADVISORY AS
WELL AS WIND ADVISORY IS IN EFFECT UNTIL 6 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 7:01 PM CSTWinter Weather AdvisoryOAXAntelope, Burt, Cass, Cedar, Colfax, Cuming and 13 more23 hr

Nearby

Blizzard Warnings in Iowa, 2010Every blizzard warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.